Colorado, 2020

Hail in Colorado, July 21, 2020

July 21, 2020 · NWS PUB · 1 event in 1 county or zone

Thunderstorms occurred in the afternoon and evening across the higher terrain and parts of the plains, especially the Pikes Peak region and I-25 corridor. Strong to severe storms|occurred from around mid afternoon through mid evening, once again, with the highest risk across the Pikes Peak region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms occurred in the afternoon and evening across the higher terrain and parts of the plains, especially the Pikes Peak region and I-25 corridor. Strong to severe storms|occurred from around mid afternoon through mid evening, once again, with the highest risk across the Pikes Peak region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 11:08 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 11:08 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1208 PM MDT Tue Jul 21 2020

.UPDATE...
Issued at 1137 AM MDT Tue Jul 21 2020

No real big updates this morning, as the forecast still appears to
be on track. Thunderstorms still likely this afternoon and evening
across the higher terrain and parts of the plains, especially the
Pikes Peak region and I-25 corridor. Strong to severe storms
expected from around mid afternoon through mid evening, with the
highest risk across the Pikes Peak region. As instability grows
this afternoon, will see instability axis extend from northern CO
south to the Pikes Peak region with 2000 to 2500 j/kg in place.
Already noted moisture convergence axis to the northwest should
strengthen and deepen over the next 2-3 hours, with thunderstorm
development expected to the northwest by early to mid afternoon.
These storms and additional development will then drift
south/southeast impacting the Pikes Peak region by mid to late
afternoon, and then continue into other areas of the I-25 corridor
through the late afternoon and evening time frame. Will need to
closely monitor trends here in the near term as I think a
slightly earlier start time is possible, with CU field already
quickly developing to the northwest. With an abundance of
moisture, instability, and shear of 35-40 kt, large hail and
damaging winds continue to be the main hazards. Additionally, a
localized flash flooding threat also remains possible.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM MDT Tue Jul 21 2020

...Active Weather For the Greater Pikes Peak Region Today...

Currently..

Moisture has pushed into the eastern plains of Colorado behind a
weak cool front that has moved across the region. Dewpts were in the
50s to L60s, and fcst soundings show the moisture is rather deep.
This weak forcing has permitted isolated showers and TSRA to develop
over the plains early this morning. No low cigs were noted in the
sat pix or obs, but quite a bit of clouds were over the plains,
mainly 20 or some miles east of the I-25 corridor.  Temps were mild,
with readings in the mid 60s to L70s.

Today...

...Pikes Peak Region...

Confidence is a bit higher than normal regarding the potential for
an active weather day across the Pikes Peak region. Favorable
moisture was already over the region early this morning, and
guidance indicates another easterly surge is going to push into the
region during the 12Z-15Z time frame. Synoptically enhanced upslope
flow and deep shear will allow for a few strong to severe storms to
develop over the Palmer Divide and move southeast across the western
El Paso county region, and then move across the populated areas of
the greater Colorado Springs region. Consistent signals in the
hourly hi res guidance have been indicating some locally heavy rains
is likely going to be possible ( >1.0"), and favorable shear (30-
40kts)/CAPE (~2000 J/KG) will allow for the storms to be severe. One
thing of note is that the moisture is forecast to be rather deep (up
to 700 mb), so "mixing out" of the low level moisture is likely not
going to occur, and the hodographs, (albeit a bit weak) show some
low level curvature. in addition, any storms that rotate in the
Pikes Peak region will move due south and will move rather slow, (4-
8 mph), which will increase the flash flood threat in the urban
areas. SPC has the area in slight risk, with the main concern being
hail, which could be in the 1-2" range. It is not out of the
question that later SPC updates may have the area "hatched" for
large hail in future updates. Best chance of most active weather
will be during the afternoon rush hour, between 4 and 7 pm.

Rest of the fcst area...

Strong to severe storms will also be possible down to the Pueblo
area and as far east as La Junta. As one moves farther east and
south conditions are not as favorable for stronger storms, but
thunder nonetheless is possible. Another area of concern is the
Junkins burn scar as some of the high res guidance has been showing
some enhanced rainfall amounts over this region

Temps today will be cooler, with max temps only in the 80s across El
Paso county and down along the Raton Mesa, and L/M90s across the
lower Ark rvr valley. 80s in the valleys.

Tonight...

Scattered storms over the plains will push southeast, with the
activity weakening as it moves towards the KS/NM border areas. The
activity should end by midnight, with only very isolated activity
during the early morning hours. Min temps tonight will be seasonable.

.LONG TERM...(Wednesday through Monday)
Issued at 355 AM MDT Tue Jul 21 2020

Very difficult to discern significant differences from one day to
another through the extended period. A large ridge of high pressure
will remain in place over the south central US, with the western
edge stretching back into CO and NM. Meanwhile, multiple shortwaves
will rotate through the Intermountain West, not only drawing up a
plume of moisture across the Four Corners and into CO, but also
providing the dynamics for afternoon and evening convection each
day. Storms will initially fire over the higher terrain by midday,
then gradually move to the east across the San Luis Valley as well
as the I-25 corridor through the afternoon. The stronger storms will
then push east across the plains through the evening. The main
concern with these storms will be the expected slow movement due to
the lighter steering flow aloft, and periods of moderate to heavy
rain from slow-moving storms will enhance flash flooding concerns,
especially over area burn scars.

Look for high temps each day in the mid 70s to mid 80s for the high
valleys, and upper 80s to upper 90s for the plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1137 AM MDT Tue Jul 21 2020

No real big changes to the TAFs at this time with afternoon and
evening thunderstorms once again the main concern, especially
across COS and PUB. Should begin to see showers and storms
develop to the northwest of COS by early to mid afternoon, with
this development then expected to drift southeast through the
afternoon and early evening. COS likely impacted first during the
late afternoon time frame, and then PUB closer to early evening.
Did not make any changes to the timing of thunderstorms, however,
will need to monitor the possibility for an earlier start time
especially at COS. Additional items to monitor for possible
changes later this afternoon will be associated to the strength
of any storm impacting the terminals. A strong to severe storm
impacting the terminals could briefly provide vis around 1sm,
winds above 40kt, and larger hail. Expect thunder chances to end
by mid evening, but with scattered showers remaining possible
through the evening.

For ALS, chances aren't quite as high for thunderstorms this
afternoon, but do expect development to be around the terminal for
much of the day. Confidence not high enough for anything more than
a VCTS, but could see a storm or two briefly impacting the
terminal this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 21, 10:43 AM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Tue Jul 21 2020

COZ058>089-093>099-221745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Tue Jul 21 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible along the I-25 corridor from
Monument south to Walsenburg, and eastward out to the La Junta
area. Hail up to the size of golfballs is possible, especially
across El Paso County. Wind gusts to 65 mph will also be possible.

Over the remainder of the area, scattered thunderstorms will be
possible, with hail up to the size of nickels and wind gust to 50
mph.

Rains capable of producing local flash flooding will be possible
across the Pikes Peak region today.

The greatest risk of severe thunderstorms and flash flooding in the
Pikes Peak region will be between 4 pm and 7 pm.

With monsoonal moisture on the increase, local areas of heavy
rain will be possible in the mountains, especially along the
Continental Divide. Any thunderstorm that develops over a burn
scar could cause flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

For Wednesday through Monday, there will be daily chances of
afternoon and evening thunderstorms across all of south central
and southeast Colorado. The best coverage of storms will be over
and near the higher terrain through the afternoon hours, with some
storms spreading east across the far southeast plains through the
late afternoon and evening. With generally weak steering flow
aloft, storms will be slow moving and capable of producing locally
heavy rainfall. This will also lead to the potential for flash
flooding, especially for area burn scars. Other storm risks will
be frequent cloud to ground lightning, with small hail and gusty
outflow winds to around 45 mph possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and early evening for areas along the I-25
corridor from Walsenburg to Monument, and eastward out to the La
Junta area.

29/27

In the hours before

Special weather statement, Jul 21, 12:36 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
136 PM MDT Tue Jul 21 2020

COZ074-088-212000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
136 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Segundo, or 13 miles southwest of Trinidad, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cokedale and Segundo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 10484 3723 10464 3705 10448 3699 10461
      3699 10477
TIME...MOT...LOC 1936Z 233DEG 14KT 3706 10472

29
Special weather statement, Jul 21, 1:20 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT Tue Jul 21 2020

COZ074-088-212045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
220 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or near Trinidad, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Starkville and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3719 10457 3731 10421 3700 10411 3699 10450
TIME...MOT...LOC 2020Z 255DEG 17KT 3713 10446

29
Special weather statement, Jul 21, 1:24 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Tue Jul 21 2020

COZ081-212100-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
224 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND WESTERN EL
PASO COUNTIES UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westcreek, or 27 miles northwest of Colorado Springs, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Woodland Park and Divide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10506 3901 10492 3888 10522 3906 10533
      3913 10533
TIME...MOT...LOC 2024Z 326DEG 18KT 3909 10520

29
Special weather statement, Jul 21, 1:30 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
230 PM MDT Tue Jul 21 2020

COZ072-073-077>079-212115-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
230 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND
NORTHWESTERN CUSTER COUNTIES UNTIL 315 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cotopaxi, or 7 miles east of Hayden Pass Burn Scar, moving southeast
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eastern Hayden Pass Burn Scar, Texas Creek, Cotopaxi, Silver Cliff,
Westcliffe and Hillside.

LAT...LON 3831 10577 3846 10558 3822 10523 3803 10554
TIME...MOT...LOC 2030Z 318DEG 16KT 3832 10562

Rodriguez
Special weather statement, Jul 21, 2:09 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
309 PM MDT Tue Jul 21 2020

COZ088-094-212200-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
309 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Model, or 22 miles east of Trinidad, moving north
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

LAT...LON 3708 10403 3717 10428 3742 10417 3730 10379
TIME...MOT...LOC 2109Z 201DEG 10KT 3722 10409

Rodriguez
Special weather statement, Jul 21, 2:33 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
333 PM MDT Tue Jul 21 2020

COZ081-084-085-212200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
333 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manitou Springs, or near Colorado Springs, moving southeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Manitou Springs, Stratmoor, Peterson AFB, Cimarron
Hills, Fort Carson, Cascade and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and east central Colorado.

LAT...LON 3884 10501 3896 10491 3889 10462 3869 10483
TIME...MOT...LOC 2133Z 302DEG 14KT 3885 10490

29

The radar

The Pueblo radar (KPUX), 76 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
July 21, 2:38 PM MST to 2:41 PM MST
Where
El Paso County, 1.28 mi ESE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.900

One inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913980.